Oklahoma, 2018

Hail in Oklahoma, June 23, 2018

June 23, 2018 · NWS OUN · 5 events in 1 county or zone

A few storms formed along a stationary front on the evening of the 23rd across western north Texas and southwest Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few storms formed along a stationary front on the evening of the 23rd across western north Texas and southwest Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 23, 5:54 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 23, 5:54 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
654 PM CDT Sat Jun 23 2018

.DISCUSSION...

&&

.AVIATION...
Isolated thunderstorms are possible this early this evening in
western and central OK. Otherwise; VFR conditions and east or
southeast winds are expected. Early Sunday a thunderstorms complex
could move across northern Oklahoma from northwest to southeast,
most likely affecting WWR and PNC. Gusty south winds will develop
Sunday afternoon in western Oklahoma.

&&

.PREV DISCUSSION... /issued 304 PM CDT Sat Jun 23 2018/

DISCUSSION...
There are several short term concerns, followed by a transition
to a calmer, drier, and hotter pattern late in the forecast
period. The most impactful weather may be localized flooding this
evening into tonight, and again Sunday night. Severe thunderstorms
are possible this evening again possible late Sunday and Sunday
night.

Significant convective overturning was evident in this morning's 12z
sounding at KOUN in the wake of last night's MCS, resulting in a
drier low-level air mass than is depicted in model forecast
soundings. Special 19z sounding shows some boundary layer
moistening, but capping is still quite extensive. Several residual
boundaries are present across the area early this afternoon,
including; 1.) a surface composite front/outflow boundary oriented
east to west from just north of Seminole, to near Chickasha, to
Cheyenne, 2.) another outflow boundary evident in satellite
extending from the east-central Texas Panhandle eastward across
southern Oklahoma and shows little movement, 3.) an outflow boundary
from Truscott to Archer City, 4.) a synoptic front from near DFW
westward into west Texas.

Gravity waves have been evident in visible satellite all the way
down to the synoptic front in north Texas. Patches of mid-level
clouds remain across the area, typical of these post-MCS scenarios.
This has tempered diabatic heating somewhat, and slightly cooler
temperatures coupled with depleted low-level moisture should limit
diurnal convective development some this afternoon. Current thinking
is aforementioned boundaries should become more diffuse with time
this afternoon but should still focus isolated to scattered
development by late afternoon as surface heating and mid-level
cooling continues. At least moderate instability and enough deep
layer shear for storm organization could result in a few instances
of very large hail until upscale growth continues this evening and
wind becomes the dominate threat. The tornado potential is low
given weak low-level shear, though some enhancement near
boundaries leads to a small chance with the most intense/organized
supercells through mid evening.

Although Corfidi vectors suggest convection should propagate fast
enough to preclude significant flood/flash flood concerns,
localized flooding/flash flooding threat may occur given the
moistening environment. This is especially true for areas where
heavy rainfall amounts have occurred (i.e., from near Velma to
Sulphur, to Atoka).

Additional convection, or potentially a convective complex, may move
into northwest/north-central Oklahoma later this evening and
overnight from the initial diurnal development later today in the
Colorado Plains. We have increased rain chances across the northern
half of the area later tonight and into tomorrow morning.

A deepening mid-upper trough in the central High Plains tomorrow
will strengthen our low-level southerly flow and continue to
transport deeper moisture northward. Meanwhile, west-southwesterly
mid-level flow will strengthen and advect steep mid-level lapse
rates eastward resulting in moderate to strong instability late in
the day. This will be another scenario where initial development
during the afternoon will have the greatest hail threat, with
significant hail sizes possible, followed by upscale growth and a
potentially significant wind swath across northern portions of the
area and especially in Kansas. Veering/strengthening low level
flow resulting in more favorable Corfidi vectors for backbuilding
and locally heavy rain/flooding threat could evolve Sunday night.

Some convection may continue until the trough pulls northeast late
Monday. Then a warm/dry pattern will occur through the end of the
forecast period.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  94  74  89 /  40  40  40  30
Hobart OK         72  98  73  92 /  40  10  10  20
Wichita Falls TX  73 101  78  98 /  60  20   0  10
Gage OK           70  95  67  86 /  50  40  80  10
Ponca City OK     71  92  72  86 /  40  20  70  40
Durant OK         76  94  77  92 /  60  40   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/09/09
Hazardous weather outlook, Jun 23, 2:57 PM CST, 4 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
357 PM CDT Sat Jun 23 2018

OKZ004>048-050>052-TXZ083>090-241700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
357 PM CDT Sat Jun 23 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms across
portions of southern Oklahoma and western north Texas for late
this afternoon into the evening.

Location...
The Slight Risk is south of I-40.

A Marginal Risk surrounds the Slight Risk and is southeast of line
from Ponca City to Enid to Cheyenne.

Timing...
Through midnight.

Impacts...
Hail up to the size of baseballs.
Damaging wind gusts between 60 to 80 mph.
Heavy rainfall that may cause localized flooding.

Discussion...
Isolated to scattered thunderstorms may develop in vicinity of a
remnant outflow boundary this afternoon. These thunderstorms may
initially be supercellular with the potential for large hail.
Eventually, thunderstorms may become multicellular with a
continued threat for severe hail and wind.

.Flooding...
Heavy rainfall amounts are possible with thunderstorms this
afternoon and evening, and this could cause flooding or flash
flooding.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk area should prepare for severe weather operations this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is an Enhanced Risk for severe thunderstorms across
approximately the northern third Oklahoma for Sunday night into
early Monday morning. Damaging wind gusts will be the primary
hazard. Large hail up to the size of golf balls will be possible
as well.

There will be a continued chance for thunderstorms Monday into
early Tuesday. A few strong thunderstorms are possible Monday
across north central Oklahoma.

.Heat...
Heat index values from 100 to 105 degrees are forecast through
much of this week. If you will be outdoors, limit strenuous
activities and take frequent breaks.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 23, 6:13 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
713 PM CDT SAT JUN 23 2018

OKZ034-240045-
Greer OK-
713 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Greer County Until
745 PM CDT....

AT 706 PM CDT, a strong thunderstorm was located 7 miles southwest of
Willow, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Granite, Willow and Brinkman.

LAT...LON 3489 9958 3498 9968 3509 9951 3499 9936
TIME...MOT...LOC 0006Z 233DEG 15KT 3496 9958

WR
Special weather statement, Jun 23, 6:18 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
718 PM CDT SAT JUN 23 2018

OKZ036-037-240045-
Tillman OK-Jackson OK-
718 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Tillman and east
central Jackson Counties Until 745 PM CDT....

AT 716 PM CDT, a strong thunderstorm was located near Elmer, moving
northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

LAT...LON 3447 9931 3455 9937 3466 9921 3457 9907
TIME...MOT...LOC 0016Z 232DEG 14KT 3452 9931

WR
Special weather statement, Jun 23, 6:57 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
757 PM CDT SAT JUN 23 2018

OKZ035>037-240130-
Kiowa OK-Tillman OK-Jackson OK-
757 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...
northwestern Tillman and east central Jackson Counties Until 830 PM
CDT....

AT 755 PM CDT, a strong thunderstorm was located near Tipton, moving
northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

LAT...LON 3467 9902 3453 9883 3451 9883 3450 9882
      3449 9882 3444 9910 3455 9927
TIME...MOT...LOC 0055Z 238DEG 11KT 3452 9915

WR

The radar

The Altus AFB radar (KFDR), 22 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Tillman

When
June 23, 7:10 PM CST
Where
Tillman County, 1.49 mi NNE of Tipton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.520, -99.130

Hail, Tillman

When
June 23, 7:20 PM CST
Where
Tillman County, 3.49 mi ENE of Tipton
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.510, -99.080

Hail, Tillman

When
June 23, 7:34 PM CST
Where
Tillman County, 6.26 mi E of Manitou
Measured
1.75 in hail
Reported by
Public
Coordinates
34.510, -98.870

Hail, Tillman

When
June 23, 8:25 PM CST
Where
Tillman County, 6.32 mi N of Hollister
Measured
2 in hail
Reported by
Public
Coordinates
34.430, -98.850

Hail, Tillman

When
June 23, 8:30 PM CST
Where
Tillman County, 6.32 mi N of Loveland
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.390, -98.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766416, 766417, 766418, 766419, 766420.